Drug Rash with Eosinophilia and Systemic Symptoms Syndrome: Case Report and Literature Review

Main Article Content

Silvija Duma
Suzana Nikolovska
Hristian Duma
Hristina Breshkovska
Ivana Dohcheva-Karajovanov
Maja Dimova
Ana Trpeska-Boshoska

Abstract

BACKGROUND: Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome is a rare, potentially life-threatening, drug-induced hypersensitivity reaction. This condition is characterized by a range of symptoms, including cutaneous reaction, hematologic abnormalities, lymphadenopathy, and potential involvement of internal organs. Most DRESS cases are associated with certain medications such as antiseizure drugs, allopurinol, antibacterial sulfonamides, minocycline, and vancomycin.


CASE PRESENTATION: We presented a case of 70-year-old women exhibiting maculopapular rash affecting the face, abdomen, and extremities. She experienced generalized pruritus, along with ulcerative crusty lesions on the mouth and mucopurulent conjunctivitis, all of which had persisted for 1 week. She was recently diagnosed with hyperuricemia and had been undergoing treatment with allopurinol for 4 weeks. During her hospital stay, the rash intensified, and there was a worsening involvement of the mucosa in the oral and ocular area. Allopurinol was promptly discontinued, and the patient was prescribed a daily dose of 100 mg prednisolone, gradually tapering off over a 2-month period. Additionally, the treatment included anticoagulants, antibiotics, local application of mild steroid emulsions, antiseptic, and antifungal therapy for the oral mucosa. Antibiotic solutions and natural tear eye drops were used. Over the 2-month period, the rash completely resolved, and the liver enzymes returned to normal levels.


CONCLUSION: DRESS syndrome is an unpredictable drug-induced reaction identified by symptoms such as rash, fever, lymphadenopathy, and potential internal organ involvement. Allopurinol is among the medications associated with this condition, particularly when there is a reduced renal clearance and simultaneous use of thiazide diuretics. Prompt withdrawal of the causative drug is the universally accepted approach to manage drug-induced hypersensitivity reactions. The use of systemic corticosteroids can reduce symptoms of delayed hypersensitivity reactions. However, the absence of randomized controlled trials leaves uncertainty about the necessity of administering steroids, sparking a controversial debate regarding their use in such cases.

Downloads

Download data is not yet available.

Plum Analytics

Article Details

How to Cite
1.
Duma S, Nikolovska S, Duma H, Breshkovska H, Dohcheva-Karajovanov I, Dimova M, Trpeska-Boshoska A. Drug Rash with Eosinophilia and Systemic Symptoms Syndrome: Case Report and Literature Review. SEE J Immunol [Internet]. 2024 Jan. 23 [cited 2024 Feb. 23];7:7-12. Available from: https://seejim.eu/index.php/seejim/article/view/6060
Section
Clinical Immunology

References

Tas S, Simonart T. Drug rash with eosinophilia and systemic symptoms (DRESS syndrome). Acta Clin Belg. 1999;54(4):197-200. PMid:10544509

Shiohara T, Kano Y. Drug reaction with eosinophilia and systemic symptoms (DRESS): Incidence, pathogenesis and management. Expert Opin Drug Saf. 2017;16(2):139-47. https://doi.org/10.1080/14740338.2017.1270940 PMid:27936971

Gaffey CM, Chun B, Harvey JC, Manz HJ. Phenytoin-induced systemic granulomatous vasculitis. Arch Pathol Lab Med. 1986;110(2):131-5. PMid:3753844

Kardaun SH, Sekula P, Valeyrie-Allanore L, Liss Y, Chu CY, Creamer D, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): An original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013;169(5):1071-80. https://doi.org/10.1111/bjd.12501 PMid:23855313

Mizukawa Y, Hirahara K, Kano Y, Shiohara T. Drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms severity score: A useful tool for assessing disease severity and predicting fatal cytomegalovirus disease. J Am Acad Dermatol. 2019;80(3):670-8.e2. https://doi.org/10.1016/j.jaad.2018.08.052 PMid:30240780

Shalom R, Rimbroth S, Rozenman D, Markel A. Allopurinol- induced recurrent DRESS syndrome: Pathophysiology and treatment. Ren Fail. 2008;30(3):327-9. https://doi. org/10.1080/08860220701861045 PMid:18350453

Hama N,Abe R, GibsonA, Phillips EJ. Drug-inducedhypersensitivity syndrome (DIHS)/drug reaction with eosinophilia and systemic symptoms (DRESS): Clinical features and pathogenesis. J Allergy Clin Immunol Pract. 2022;10(5):1155-67.e5. https://doi.org/10.1016/j.jaip.2022.02.004 PMid:35176506

Ben m’rad M, Leclerc-Mercier S, Blanche P, Franck N, Rozenberg F, Fulla Y, et al. Drug-induced hypersensitivity syndrome: Clinical and biologic disease patterns in 24 patients. Medicine (Baltimore). 2009;88(3):131-40. https://doi.org/10.1097/MD.0b013e3181a4d1a1 PMid:19440116

Kleier RS, Breneman DL, Boiko S. Generalized pustulation as a manifestation of the anticonvulsant hypersensitivity syndrome. Arch Dermatol. 1991;127(9):1361-4. PMid:1832535

Lee HY, Tay LK, Thirumoorthy T, Pang SM. Cutaneous adverse drug reactions in hospitalised patients. Singapore Med J. 2010;51(10):767-74. PMid:21103811

Shiohara T, Inaoka M, Kano Y. Drug-induced hypersensitivity syndrome (DIHS): A reaction induced by a complex interplay among herpesviruses and antiviral and antidrug immune responses. Allergol Int. 2006;56(1):1-8. https://doi.org/10.2332/allergolint.55.1 PMid:17075280

Hansel K, Bellini V, Bianchi L, Brozzi J, Stingeni L. Drug reaction with eosinophilia and systemic symptoms from ceftriaxone confirmed by positive patch test: An immunohistochemical study. J Allergy Clin Immunol Pract. 2017;5(3):808-10. https://doi.org/10.1016/j.jaip.2016.10.009 PMid:27923648

Shiohara T, Mizukawa Y. Drug-induced hypersensitivity syndrome (DiHS)/drug reaction with eosinophilia and systemic symptoms (DRESS): An update in 2019. Allergol Int. 2019;68(3):301-8. https://doi.org/10.1016/j.alit.2019.03.006 PMid:31000444

Tohyama M, Hashimoto K, Yasukawa M, Kimura H, Horikawa T, Nakajima K, et al. Association of human herpesvirus 6 reactivation with the flaring and severity of drug-induced hypersensitivity syndrome. Br J Dermatol. 2007;157(5):934-40. https://doi.org/10.1111/j.1365-2133.2007.08167.x PMid:17854362

Sekiguchi A, Kashiwagi T, Ishida-Yamamoto A, Takahashi H, Hashimoto Y, Kimura H, et al. Drug-induced hypersensitivity syndrome due to mexiletine associated with human herpes virus 6 and cytomegalovirus reactivation. J Dermatol. 2005;32(4):278-81. https://doi.org/10.1111/j.1346-8138.2005.tb00762.x PMid:15863850

Skowron F, Bensaid B, Balme B, Depaepe L, Kanitakis J, Nosbaum A, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): Clinicopathological study of 45 cases. J Eur Acad Dermatol Venereol. 2015;29(11):2199-205. https://doi.org/10.1111/jdv.13212 PMid:26354734

Descamps V, Valance A, Edlinger C, Fillet AM, Grossin M, Lebrun-Vignes B, et al. Association of human herpesvirus 6 infection with drug reaction with eosinophilia and systemic symptoms. Arch Dermatol. 2001;137(3):301-4. PMid:11255328

Shiohara T, Ushigome Y, Kano Y, Takahashi R. Crucial role of viral reactivation in the development of severe drug eruptions: A comprehensive review. Clin Rev Allergy Immunol. 2015;49:192-202. https://doi.org/10.1007/s12016-014-8421-3 PMid:24736996

Niu J, Jia Q, Ni Q, Yang Y, Chen G, Yang X, et al. Association of CD8(+) T lymphocyte repertoire spreading with the severity of DRESS syndrome. Sci Rep. 2015;6(1):9913. https://doi. org/10.1038/srep09913 PMid:25905582

Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: A literature review. Am J Med. 2011;124(7):588-97. https://doi.org/10.1016/j.amjmed.2011.01.017 PMid:21592453

Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol. 2013;68(5):693. e1-14; quiz 706-8. https://doi.org/10.1016/j.jaad.2013.01.033 PMid:23602182

Markel A. Allopurinol-induced DRESS syndrome. IMAJ-RAMAT GAN. 2005;7(10):656-60. PMid:16259349

Yaylacı S, Demir MV, Temiz T, Tamer A, Uslan MI. Allopurinol- induced DRESS syndrome. Indian J Pharmacol. 2012;44(3):412. https://doi.org/10.4103/0253-7613.96351 PMid:22701258

Thankachen J, Agarwal V. Challenges in diagnosis, management, and treatment of allopurinol-induced DRESS syndrome: Case report and literature review. Am J Ther. 2015;22(3):e77-83. https://doi.org/10.1097/MJT.0000000000000037 PMid:24451301

Picard D, Janela B, Descamps V, D’Incan M, Courville P, Jacquot S, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): A multiorgan antiviral T cell response. Sci Transl Med. 2010;2(46):46ra62. https://doi.org/10.1126/scitranslmed.3001116 PMid:20739682

Somkrua R, Eickman EE, Saokaew S, Lohitnavy M, Chaiyakunapruk N. Association of HLA-B*5801 allele and allopurinol-inducedStevensJohnsonsyndromeandtoxicepidermal necrolysis: A systematic review and meta-analysis. BMC Med Genet. 2011;12:118. https://doi.org/10.1186/1471-2350-12-118 PMid:21906289

Mardivirin L, Valeyrie-Allanore L, Branlant-Redon E, Beneton N, Jidar K, Barbaud A, et al. Amoxicillin-induced flare in patients with DRESS (drug reaction with eosinophilia and systemic symptoms): Report of seven cases and demonstration of a direct effect of amoxicillin on human herpesvirus 6 replication in vitro. Eur J Dermatol. 2010;20(1):68-73. https://doi.org/10.1684/ejd.2010.0821 PMid:19822481